Oregon, 2008Blizzard and Avalanche in Oregon, January 6 to 8, 2008
January 6 to 8, 2008 · NWS MFR · 8 events in 6 counties and zones
A cold front brought plenty of wind and snow to the mountains of Southern Oregon. A Blizzard Warning was issued for Oregon zones ORZ027/028 at 07/1558 PST, effective from 07/2200 until 08/2200 PST.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought plenty of wind and snow to the mountains of Southern Oregon. A Blizzard Warning was issued for Oregon zones ORZ027/028 at 07/1558 PST, effective from 07/2200 until 08/2200 PST. The warning was shortened until 08/1900 PST (ORZ027) and 08/1600 PST (ORZ028) at 08/1437 PST. The warning expired at 08/1900 PST (ORZ027) and 08/1600 PST (ORZ028). A Heavy Snow Warning was issued for Oregon zones ORZ024/025 above 1500 feet at 07/1558 PST, effective from 07/1558 until 08/0600 PST. The warning for ORZ024 was cancelled at 08/0423 PST. The warning for ORZ025 was extended to 08/1000 PST and raised to above 2500 feet at 08/0423 PST. The effective altitude was raised to 3000 feet at 08/0525 PST. It was extended again to 08/1600 PST at 08/1014 PST, and yet again to 08/1900 PST at 08/1437 PST. It finally expired at 08/1900 PST. In addition to the west side and mountain snows, heavy snow was reported at a few east side locations as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 6, 3:20 PM PST, 2 hours 40 minutes earlier.
Area forecast discussion, Jan 6, 3:20 PM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
320 PM PST SUN JAN 6 2008
.DISCUSSION...AN UPPER LEVEL TROUGH IS LOCATED OFFSHORE AND WILL
MOVE MOVE INLAND LATE THIS EVENING. THE UPPER TROUGH AND A
SHORTWAVE WORKING ITS WAY INTO THE AREA WILL BRING SHOWERS
THROUGH THE AREA THROUGH THIS EVENING AND TONIGHT. SHOWERS ARE
EXPECTED TO BE STRONGEST IN THE EVENING AS THE UPPER JET NOSES
INTO THE AREA AND THE UPPER TROUGH AXIS MOVES OVERHEAD. SHOWERS
WILL BEGIN TO DIMINISH LATE TONIGHT INTO TOMORROW MORNING. SNOW LEVELS
VARY OVER THE AREA BUT ARE AROUND 1000 TO 2000 FEET FOR MOST
LOCATIONS. HOWEVER...SNOW HAS BEEN OBSERVED DOWN TO THE BEACHES IN
THE BROOKINGS AREA THIS AFTERNOON IN HEAVIER SHOWERS. ACROSS THE
AREA EXPECT 1 TO 4 INCHES OF ACCUMULATION FOR LOCATIONS ABOVE 1000
FEET WITH ISOLATED HEAVIER AMOUNTS OVER HIGHER ELEVATIONS.
ON MONDAY...EXPECT SCATTERED TO ISOLATED SHOWERS ESPECIALLY OVER
HIGHER TERRAIN. THEN THE NEXT SYSTEM IS FORECAST TO MOVE INTO THE
ARE LATE MONDAY NIGHT THROUGH TUESDAY. THIS STORM SYSTEM IS
EXPECTED TO BRING A STRONG COLD FRONT INTO THE AREA WITH SOUTH
WINDS INCREASING OVER THE COAST...THE SHASTA VALLEY AND OVER THE
HIGHER TERRAIN. A HIGH WIND WATCH IS OUT FOR THE COAST AS WELL AS
FOR THE SHASTA VALLEY. LEANED TOWARDS THE GFS 12Z RUN FOR SNOW
LEVELS...KEEPING SNOW LEVELS LOW OVER INLAND VALLEYS THROUGH
TUESDAY MORNING BEFORE RISING TO AROUND 3000 FEET. THIS MAY ALLOW
FOR LIGHT TO MODERATE SNOW ACCUMULATIONS IN INLAND VALLEYS LATE
MONDAY NIGHT INTO TUESDAY MORNING AND SNOW ADVISORIES MAY BE NEED
FOR WEST SIDE VALLEYS. ALSO THE NAM AND GFS ARE SHOWING
SIGNIFICANT QPF OVER THE AREA WITH STRONG AND MOIST SOUTHWEST TO
WEST 700 MB FLOW OVER THE AREA. MAY NEED SNOW ADVISORIES FOR THE
LOCATIONS OVER THE CASCADES AND EAST SIDE WITH THIS STORM.
EXTENDED FORECAST WEDNESDAY NIGHT THROUGH SUNDAY...
THE ECMWF AND GFS ARE IN RELATIVELY GOOD AGREEMENT DESPITE A
PROGRESSIVE PATTERN THROUGH MUCH OF THE WEEK. THE WEATHER SYSTEMS IN
THE EXTENDED FORECAST ARE NOT AS COLD AS THE RECENT SYSTEMS BUT
LOWER ELEVATIONS MAY HAVE SNOW ON THE GROUND AND COLDER TEMPERATURES
THAN THE MODELS CAN CAPTURE SO SNOW LEVELS WILL BE DIFFICULT TO
PINPOINT. EXPECT A WARM AND THEN COLD FRONTAL PASSAGE ALONG WITH
BREEZY CONDITIONS AT THE COAST AND HIGHER ELEVATIONS WEDNESDAY NIGHT
FOLLOWED BY ONSHORE FLOW AND SHOWERS ON THURSDAY. THE BIG QUESTION
IS WHETHER SURFACE HIGH PRESSURE AND AN UPPER RIDGE WILL BUILD THIS
WEEKEND. THE GFS SUGGESTS A FRONT WILL WEAKEN AS IT APPROACHES THE
COAST SATURDAY AS RIDGING BUILDS. IT HAS BEEN A VERY ACTIVE WEATHER
PATTERN AND WILL NOT GO DRY ALL WEEKEND...BUT WILL SHOW MUCH LOWER
CHANCES OF PRECIPITATION NEXT WEEKEND.
SANDLER
&&
AVIATION...WIDESPREAD SHOWERS THROUGH THIS EVENING AND INTO
TONIGHT BECOMING SCATTERED TO ISOLATED EARLY TOMORROW MORNING.
AREAS OF MVFR WITH VFR BECOMING MVFR WITH AREAS IFR IN HEAVIER
SNOW SHOWERS THIS EVENING THEN CLEARING TO VFR TOMORROW MORNING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING
FOR ORZ021-ORZ022.
SNOW ADVISORY UNTIL 10 PM PST THIS EVENING FOR ORZ021-ORZ022.
SNOW ADVISORY UNTIL 4 AM PST MONDAY FOR ORZ023-ORZ024.
SNOW ADVISORY UNTIL 6 AM PST MONDAY FOR ORZ025-ORZ026.
CA...SNOW ADVISORY UNTIL 6 AM PST MONDAY FOR CAZ080-CAZ081-CAZ082.
HIGH WIND WATCH FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON
FOR CAZ081.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 4 PM TO
10 PM PST MONDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
HAZARDOUS SEAS WARNING FROM 10 PM THIS EVENING TO 10 AM PST MONDAY FOR
PZZ350-PZZ356-PZZ370-PZZ376.
HAZARDOUS SEAS WARNING FROM 4 PM MONDAY TO 10 AM PST TUESDAY FOR
PZZ350-PZZ356-PZZ370-PZZ376.
GALE WARNING FROM 10 PM MONDAY TO 10 AM PST TUESDAY FOR PZZ350-
PZZ356-PZZ370-PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS EVENING
FOR PZZ350-PZZ356-PZZ370-PZZ376.
CC/RSHazardous weather outlook, Jan 6, 3:36 PM PST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
336 PM PST SUN JAN 6 2008
ORZ021-022-072345-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
336 PM PST SUN JAN 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SNOW ADVISORY IS IN EFFECT UNTIL 10 PM PST. SEE WINTER WEATHER
STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A HIGH WIND WATCH IS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING. SEE STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ081-072345-
CENTRAL SISKIYOU COUNTY-
336 PM PST SUN JAN 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SNOW ADVISORY IS IN EFFECT THROUGH TONIGHT. SEE WINTER WEATHER
MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SNOW ADVISORY IS IN EFFECT UNTIL 6 AM PST MONDAY. SEE
WINTER WEATHER MESSAGE FOR MORE DETAILS. A HIGH WIND WATCH IS IN
EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON. SEE
STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ025-026-072345-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
336 PM PST SUN JAN 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SNOW ADVISORY IS IN EFFECT THROUGH MIDNIGHT. SEE WINTER WEATHER
STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SNOW ADVISORY IS IN EFFECT UNTIL 6 AM PST MONDAY. SEE WINTER
WEATHER STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ023-024-072345-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
336 PM PST SUN JAN 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SNOW ADVISORY IS IN EFFECT THROUGH MIDNIGHT. SEE WINTER WEATHER
STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SNOW ADVISORY IS IN EFFECT UNTIL 4 AM PST MONDAY. SEE WINTER
WEATHER STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ080-082-072345-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
336 PM PST SUN JAN 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SNOW ADVISORY IS IN EFFECT THROUGH MIDNIGHT. SEE WINTER WEATHER
STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SNOW ADVISORY IS IN EFFECT UNTIL 6 AM PST MONDAY. SEE WINTER
WEATHER STATEMENT FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 6, 2:41 PM PST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
241 PM PST SUN JAN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HEAVY SNOW 1 NE BROOKINGS 42.07N 124.27W
01/06/2008 M0.0 INCH CURRY OR TRAINED SPOTTER
SNOWING. NO ACCUMULATION. 34 DEGREES. BIG SNOWFLAKES.
&&
SANDLERLocal storm report, Jan 6, 4:24 PM PST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
424 PM PST SUN JAN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM SNOW 6 ESE COOS BAY 43.33N 124.12W
01/06/2008 M1.0 INCH COOS OR TRAINED SPOTTER
1.0 INCH OF SNOW ACCUMULATION AT 500 FT ELEVATION AND
SNOWING. BETWEEN FRIDAY 9 PM AND SATURDAY 9 PM RECEIVED A
TOTAL OF 1.36 INCHES OF RAIN.
0843 AM HEAVY RAIN 3 E SIXES 42.81N 124.42W
01/06/2008 M1.00 INCH CURRY OR TRAINED SPOTTER
1.0 INCH OF RAIN BETWEEN 7 AM SATURDAY AND 7 AM SUNDAY.
THUNDERSTORMS OCCURRING DURING THE PAST HOUR.
0848 AM HEAVY SNOW 20 N REEDSPORT 43.99N 124.11W
01/06/2008 M3.0 INCH LANE OR TRAINED SPOTTER
3.0 INCHES OF SNOW ON THE GROUND IN FLORENCE AND SNOWING
HARD.
0900 AM HEAVY SNOW 8 S ASHLAND 42.07N 122.70W
01/06/2008 M56.0 INCH JACKSON OR PUBLIC
MOUNT ASHLAND SKI AREA REPORTS A STORM TOTAL SNOW
ACCUMULATION OF 56 INCHES SINCE THURSDAY AT 6500 FEET.
0919 AM SNOW 3 E SIXES 42.81N 124.42W
01/06/2008 M1.0 INCH CURRY OR TRAINED SPOTTER
RAIN CHANGED TO SNOW ONE HOUR AGO AND 1 INCH OF SNOW
OCCURRED. SNOWING LIGHTLY NOW.
1044 AM SNOW 4 SSW CAVE JUNCTION 42.12N 123.68W
01/06/2008 M2.0 INCH JOSEPHINE OR TRAINED SPOTTER
2.0 INCHES OF SNOW SINCE 9 AM. STICKING TO DRIVEWAY AND
STILL SNOWING.
1115 AM HEAVY RAIN N LANGLOIS 42.93N 124.45W
01/06/2008 M0.48 INCH CURRY OR TRAINED SPOTTER
0.48 INCHES OF RAIN IN THE PAST HOUR. PEA-SIZED HAIL
COVERING THE GROUND IN SPOTS. RAINING HEAVY.
0239 PM HEAVY SNOW 1 NE BROOKINGS 42.07N 124.27W
01/06/2008 M0.0 INCH CURRY OR TRAINED SPOTTER
SNOWING. NO ACCUMULATION. 34 DEGREES. BIG SNOWFLAKES.
&&
PETRUCELLocal storm report, Jan 6, 5:00 PM PST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
500 PM PST SUN JAN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM SNOW 5 NNW BROOKINGS 42.12N 124.32W
01/06/2008 E0.5 INCH CURRY OR TRAINED SPOTTER
SNOWING SINCE NOON, AND THE GRASS IS COVERED. 0.5 TO 1.0
INCHES.
&&
STOCKTONLocal storm report, Jan 6, 5:37 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
537 PM PST SUN JAN 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HEAVY SLEET 2 N COOS BAY 43.40N 124.23W
01/06/2008 E0.00 INCH COOS OR TRAINED SPOTTER
SLEET MIXED WITH RAIN...AND ITS STICKING.
&&
STOCKTONEvent by event
5 heavy snow, 2 blizzard, 1 avalanche. Local standard time, as filed.
Heavy Snow, Jackson County
- When
- January 6, 6:00 PM PST to January 7, 7:30 AM PST
- Where
- Jackson County forecast zone
- Reported by
- Public
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
A CoCoRahs observer 3SW Prospect reported 7.5 inches of snow between 06/1800 and 07/0730 PST. Another observer 7SW Prospect reported 6 inches of snow between 06/1800 and 07/0600 PST.
Heavy Snow, Jackson County
- When
- January 7, 5:00 PM PST to January 8, 8:00 AM PST
- Where
- Jackson County forecast zone
- Reported by
- Public
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
A CoCoRahs observer 3SW Prospect reported 6.2 inches of snow between 07/1800 and 08/0730 PST. An observer 2SW Prospect reported 8 inches of snow between 07/1600 and 08/0800 PST.
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 7, 7:00 PM PST to January 8, 7:00 PM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Based on reports from other nearby zones, it is assumed that Heavy Snow Warning criteria was met in the Kalmiopsis Wilderness area of ORZ024.
Heavy Snow, Eastern Douglas County Foothills
- When
- January 7, 7:00 PM PST to January 8, 7:00 PM PST
- Where
- Eastern Douglas County Foothills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.285, -123.179 (the zone’s center; the record gives no point)
Toketee Falls reported 13 inches of snow during this interval.
Heavy Snow, Northern & Eastern Klamath County & Western Lake County
- When
- January 7, 9:00 PM PST to January 8, 2:15 PM PST
- Where
- Northern & Eastern Klamath County & Western Lake County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.740, -121.018 (the zone’s center; the record gives no point)
A spotter at Bonanza reported 8-10 inches of snow between 07/1800 and 08/1415 PST. The cooperative observer at Chemult reported 14 inches of snow in 24 hours ending at 08/0800 PST. A spotter 1W Crescent reported 6 inches of snow from 07/2100 until 08/0900 PST.
Blizzard, Siskiyou Mountains & Southern Oregon Cascades
- When
- January 7, 10:00 PM PST to January 8, 4:00 PM PST
- Where
- Siskiyou Mountains & Southern Oregon Cascades forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.495, -122.645 (the zone’s center; the record gives no point)
Based on numerous reports of heavy snow, blizzard conditions, and avalanches in adjacent zone ORZ027, it is assumed that heavy snow and blizzard conditions did occur in zone ORZ028 during this interval.
Blizzard, South Central Oregon Cascades
- When
- January 7, 11:00 PM PST to January 8, 9:00 AM PST
- Where
- South Central Oregon Cascades forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.801, -122.519 (the zone’s center; the record gives no point)
The COOP observer at Crater Lake National Park reported heavy snow and blowing snow with white out conditions, along with 13 inches of new snow in the past 24 hours.
Avalanche, South Central Oregon Cascades
- When
- January 8, 11:00 AM PST
- Where
- South Central Oregon Cascades forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 42.801, -122.519 (the zone’s center; the record gives no point)
An avalanche closed Highway 62 through Crater Lake National Park.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, January 6, 20084 injured · $3,000 · 1 event
- Dense Fog in Michigan, January 6 to 8, 200815 events
- Winter Storm in New Mexico, January 6 to 8, 20086 events
- Winter Storm in Arizona, January 6 to 7, 20082 events
- Heavy Snow in Nevada, January 6, 20081 event
- Strong Wind in Texas, January 6, 2008$1,000 · 1 event
- Heat in Iowa, January 6 to 7, 20081 event
- Heat in Illinois, January 6 to 7, 20081 event
- Heavy Rain in American Samoa, January 6 to 7, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69019, 69020, 68880, 119807, 67850, 119730, 67848, 67846.